Kansas, 2019Flooding in Kansas, September 10, 2019
September 10, 2019 · NWS GLD · 3 events in 1 county or zone
Repeated heavy rain from strong thunderstorms in Logan County on September 9th led to flooding along and near the Smoky Hill River on September 10th. Some county roads were impassable and closed for a brief period of time due to water flowing over the roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated heavy rain from strong thunderstorms in Logan County on September 9th led to flooding along and near the Smoky Hill River on September 10th. Some county roads were impassable and closed for a brief period of time due to water flowing over the roadways. No lasting flooding damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 10, 5:42 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 10, 5:42 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 AM MDT Tue Sep 10 2019
.SHORT TERM...(Today through Wednesday night)
Issued at 209 AM MDT Tue Sep 10 2019
Latest upper air analysis shows southwest flow over the west half of
the CONUS. At the surface a weak warm front/surface trough was
progressing northward over Northwest Kansas. This surface feature
had served as a focus for storm activity yesterday. By sunrise the
boundary will be north of the forecast area. Behind the boundary
dry air will be moving into the forecast area, so am not
anticipating any fog development this morning.
Today a dry line will move over the western half of the forecast
area from the south as the surface low moves north over Colorado.
During the afternoon a narrow corridor of isentropic lift will
develop near the dry line. There is currently disagreement as to
where the isentropic lift will develop, either over the central part
of the forecast area or south of the forecast area extending up
toward Tribune. By mid afternoon the mixed layer cinh should be low
enough for an isolated storm to form. Confidence is slightly higher
that storms will form more south of the forecast area then
potentially develop further north toward Tribune during the latter
half of the afternoon. However to account for the potential of
storms developing over the central part of the forecast area near
the dry line, decided to extend the chance for isolated storms north
further. These storms will likely last into the early evening
before ending by mid evening as the isentropic lift ends. Am
thinking the intensity of these storms should be strong to
potentially low end severe. The deep layer shear for day is similar
to yesterday when hail up to half dollar size was reported with the
strongest storms.
Wednesday will be dry during the afternoon. A cold front will
approach the forecast area from the northwest. Due to the tight
surface pressure gradient and some of the winds from the low level
jet overhead mixing down, south winds will be breezy. After
midnight the cold front will move through the forecast area from the
northwest. Along and ahead of the cold front an upper level short
wave trough will also pass over the forecast area. This should lead
to a rather widespread area of rainfall moving east across the
forecast area ahead of the front. Deep layer shear increases during
the night, supportive of super cells, and mixed layer cinh almost
disappears during the evening. Mixed layer CAPE will be more than
enough to support severe thunderstorms, however the 700-500mb lapse
rates will be 6-7C/km, not very supportive of large hail
development. The best timeframe for severe weather will be before
the cold front moves through (after midnight). During the evening
thunderstorms will transition from surface to elevated ahead of the
cold front. Any severe weather should diminish in coverage during
the latter half of the evening as the elevated CAPE declines. Main
threats will be hail up to quarter size and wind gusts of 60-70 MPH
(the threat for wind gusts will decrease through the evening). Due
to the low level helicity present in the evening, there may be a
threat for tornadoes prior to the front moving through. Storm
activity should end behind the cold front. The cold front will be
through the forecast area by sunrise on Thursday.
.LONG TERM...(Thursday through Monday)
Issued at 200 AM MDT Tue Sep 10 2019
Thursday will be breezy and cooler behind an early frontal
passage. Expecting high temperatures in the upper 70s. Thursday
night, will get into the return flow around the surface high.
There is some weak isentropic lift on 310K after midnight south
of Interstate 70. ECMWF also showing light QPF in the same area.
For these reasons inclined to leave slight POPs in place for the
06z to 12z time period. Isentropic lift ends by 12z Friday
morning, with a dry westerly flow forecast through the rest of
Friday. Temperatures will once again reach the upper 70s. A weak
disturbance in the zonal flow will come out of the central Rockies
Friday night. Only the GFS showing some light QPF at this time,
rest of the models are dry so will not have any POPs for now.
Weekend will warm up as southern ridge begins to amplify and nudge
into the central plains. The ridge will also result in dry
conditions. Temperatures will warm into the mid to upper 80s both
Saturday and Sunday. Upper pattern amplifies early next week with
the ridge extending into southern Canada as a sharp trough
traverses the Great Basin out west. Appears the ridge will still
be close enough and be the dominant factor locally. Above normal
temperatures and dry conditions should be the end result.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 538 AM MDT Tue Sep 10 2019
VFR conditions forecast for the TAFs. Main impact will be the
breezy winds this afternoon and into the night. Otherwise, in the
nearterm KMCK has visibility just above MVFR. Latest data
indicates the site is on the southern edge of the lower
visibility, with visibility improving over the next hour.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Sep 10, 2:20 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 AM MDT Tue Sep 10 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
220 AM MDT Tue Sep 10 2019 /320 AM CDT Tue Sep 10 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Flooding may still be ongoing in low lying areas of Logan and western
Gove counties this morning. The flood waters should recede by late
morning if not sooner.
From 2 PM to 10 PM MDT there will be a risk for strong thunderstorms
between Highway 25 and the Kansas Colorado border. Hail up to nickel
size will be the main threats. If a severe thunderstorm does
develop, hail up to half dollar size is possible. Confidence of large
hail occurring is low.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Wednesday evening hail up to quarter size and wind gusts of 60-70 MPH
may occur with the strongest storms. A tornado may also form with any
storms that develop. The threat for severe weather will end by
midnight as a cold front begins to move through from the north.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
JTL
In the hours before
Local storm report, Sep 10, 6:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 AM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 SSW WINONA 39.00N 101.27W
09/09/2019 E0.75 INCH LOGAN KS COCORAHS
LASTED 15 MINUTES.
&&Local storm report, Sep 10, 7:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 AM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN 4 SSW OAKLEY 39.07N 100.87W
09/10/2019 M1.10 INCH LOGAN KS PUBLIC
TOTAL RAINFALL OVER PREVIOUS 12 HOURS.
RELAYED VIA EM.
&&Flood, Logan
- When
- September 10, 8:00 AM CST to 12:00 PM CST
- Where
- Logan County, 1.37 mi S of Russell Spgs to 1.51 mi S of Russell Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.900, -101.168
Logan County emergency management reported flooding with water running over County Road 270 just SSE of Russell Springs, KS at the crossing with the Smoky Hill River. Report included photos of running water over the roadway. No damage was reported.
Flood, Logan
- When
- September 10, 8:00 AM CST to 12:00 PM CST
- Where
- Logan County, 7.02 mi W of Russell Spgs to 6.74 mi W of Russell Spgs
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.905, -101.299
An employee from NWS Goodland took photos and videos of flooding in this area on the Smoky Hill River on the morning of September 10th in addition to receiving multiple reports and pictures from emergency management and the public of flooding in this area.
Flood, Logan
- When
- September 10, 8:45 AM CST to 12:45 PM CST
- Where
- Logan County, 1.37 mi NNE of Elkader to 0.93 mi NNE of Elkader
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.799, -100.864
The USGS river gauge at the intersection of the Smoky Hill River and US Hwy 83 in southwest Logan County reported a brief period of above flood stage levels. An employee from NWS Goodland took photos and videos of this area on the morning of September 10th in addition to receiving multiple reports and pictures from emergency management and the public of flooding in this area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, September 10 to 11, 20199 injured · $12 million · EF2 · 37 events
- Tornadoes and Hail in Wyoming, September 10, 2019EF2 · 14 events
- Hail and Damaging Winds in Tennessee, September 10, 2019$55,000 · 1 in hail · 11 events
- Damaging Winds in Texas, September 10, 2019$37,000 · 54 kt wind · 6 events
- Drought in Texas, September 10 to 30, 2019$25,000 · 6 events
- Hail in Michigan, September 10, 2019$30,000 · 1.5 in hail · 1 event
- Tornado and Hail in Michigan, September 10, 2019EF0 · 15 events
- Flash Flooding and Hail in Nebraska, September 10 to 11, 20191.5 in hail · 14 events
- Hail in Colorado, September 10, 20192 in hail · 13 events
- Flash Flood and Damaging Winds in Alabama, September 10, 2019$1,000 · 52 kt wind · 13 events
- Damaging Winds in Tennessee, September 10, 2019$400 · 52 kt wind · 12 events
- Drought in Georgia, September 10 to 30, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869479, 869480, 869478.